Texas, 2017

Flash Flooding in Texas, April 18, 2017

April 18, 2017 · NWS HGX · 5 events in 3 counties and zones

A weak upper low over the region allowed a slow moving organized clustering of storms to position themselves over the coastal counties. These storms produced high rainfall rates that lead to isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$554,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A weak upper low over the region allowed a slow moving organized clustering of storms to position themselves over the coastal counties. These storms produced high rainfall rates that lead to isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 17, 9:20 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 17, 9:20 PM CST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1020 PM CDT Mon Apr 17 2017

.DISCUSSION...
The MCV appeared to be slowly drifting eastward toward Washington
County at 9:30 PM. High res models were showing the possibility
of redevelopment east and south of the MCV tonight. The caveat is
that each model has a different solution as to its location and
track through the night. The HRRR looks to be verifying best so
far this evening. The latest NAEFS climatological percentile PW
has SE Texas in the 97th to 99th percentile tonight. The PW of
1.50 inches agrees with the 00Z CRP sounding.

Given the latest HRRR model runs and the input from the other
high res models, have tweaked the POPs upward for the remainder of
tonight. Also adding locally heavy rainfall to those areas with
rain chances 60 percent or greater through mid morning Tuesday.

40

&&

.PREV DISCUSSION... /ISSUED 650 PM CDT Mon Apr 17 2017/

AVIATION.../00Z TAF/
Short term forecasting for TAFs will lean heavily on GOES 16
data, radar imagery and surface analysis due to a mesoscale
convective vortex (MCV) moving into the area spawned from last
night's convection across south Texas. Also we have a cold pool
driven outflow boundary with a line of showers and storms moving
towards SE Texas from central Texas. Convective allowing models
provide at least some guidance but it does not take much for storm
mode and evolution to change on the mesoscale.

Trends for this evening's convection should be downward and
expect convection to be dissipating through 02-03Z. There should
be a break in activity but with the MCV convection may start up
mid morning so trended TAFs in that direction. KCLL/KUTS may be
impacted by outflow this evening as well which is not mentioned in
TAFs. These may need to be amended depending upon convective
trends with activity to the north. MVFR ceilings are forecast for
the morning hours 09-15Z but will depend upon convection. Given
cloud cover already over much of the area I have a hard time
thinking IFR/fog will develop.

Models show the MCV getting stretched out tomorrow but there
should be plenty of lift with it along with moisture. Locally
there should be 1.5 to 1.8 inches of precipitable water so it may
not take much heating to trigger convection given available lift
and outflow boundary present. TAFs will carry VCTS for most of
tomorrow with hopes of fine tuning possible rounds of TSRA with
future TAF updates.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      66  83  67  84  67 /  70  50  10  20  10
Houston (IAH)              67  83  68  84  68 /  60  60  10  30  10
Galveston (GLS)            72  81  72  80  73 /  40  50  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...40
Aviation/Marine...39
Hazardous weather outlook, Apr 17, 9:02 AM CST, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
1002 AM CDT Mon Apr 17 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181515-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
1002 AM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible through this
evening and may be capable of locally heavy rainfall. Stronger
thunderstorms may also be capable of small hail or gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are possible again Tuesday
and may be capable of locally heavy rainfall. Stronger
thunderstorms may also be capable of small hail or gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-181515-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
1002 AM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A line of thunderstorms moving across the coastal waters today may
result in gusty winds or small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 18, 12:33 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
133 AM CDT TUE APR 18 2017

TXZ237-180715-
Brazoria TX-
133 AM CDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRAZORIA COUNTY
UNTIL 215 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Danbury, or near Angleton, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northern Angleton, Danbury, Liverpool and Chocolate Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2918 9545 2942 9533 2929 9512 2924 9509
      2908 9528
TIME...MOT...LOC 0633Z 214DEG 7KT 2919 9532

40

The radar

The Houston radar (KHGX), 38 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Brazoria

When
April 18, 2:00 AM CST to 8:00 AM CST
Where
Brazoria County, 0.9 mi WNW of Danbury to 0.97 mi SSW of Danbury
Cause
Heavy Rain
Property damage
$450,000
Reported by
Emergency Manager
Coordinates
29.234, -95.364

Over 60 homes had at least a couple of inches of water in them within the town of Danbury. The worst flooding occurred in the eastern and western side of town, or in the vicinity of the sloughs. Sections of County Roads 208, 201 and 211 were impassable due to the flooding.

Flash Flood, Brazoria

When
April 18, 2:00 AM CST to 8:00 AM CST
Where
Brazoria County, 3.64 mi E of Peterson Lndg to 4.03 mi ENE of Peterson Lndg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.256, -95.170

Flood waters from Halls Bayou came over sections of FM 2004, from FM 2917 to near the Galveston County line, forcing road closures.

Flash Flood, Galveston

When
April 18, 4:30 AM CST to 10:30 AM CST
Where
Galveston County, 0.94 mi S of La Marque to 1.41 mi NW of La Marque
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
29.357, -94.969

Street flooding was causing vehicles to stall around the College of the Mainland. The Amburn Street and Monticello Drive intersection was flooded and impassable. High flood water was also reported in La Marque at the Gulf Freeway and FM 519 intersection.

Flash Flood, Fort Bend

When
April 18, 5:55 AM CST to 8:00 AM CST
Where
Fort Bend County, 2.18 mi S of Richmond to 1.98 mi WNW of Crabb
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
29.549, -95.755

The intersection of U.S. Highway 59 and FM 762 was flooded.

Flash Flood, Galveston

When
April 18, 6:00 AM CST to 10:00 AM CST
Where
Galveston County, 3.37 mi SSW of Alta Loma to 2.68 mi ENE of Arcadia
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
29.326, -95.104

Water reported in homes at Avenue M 1/2 and 24th Street, north of 32nd Street and on Ave P at 28th Street in Santa Fe. Sections of O and P Avenue near the 28th Street intersection were closed due to flooding. Street flooding was also reported along R, S and T Avenues at the 32nd and 33rd street intersections. Approximately 8 roads were closed and impassable due to flood waters within town limits.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693185, 694021, 693186, 693189, 693188.